What Your Doctor Never Taught You About Healing From the Flu (or Other Illnesses)

It began just after New Year’s. My wife and I got a call from our adult son. He was extremely stressed and agitated and was in a real emotional distress. After talking with him for an hour I decided I needed to get on a plane and be with him. Shortly after I arrived I started to get the first symptoms of the flu. I had a fever and was hot, then cold. I doctored as best I could and helped settle things down with my son. I flew back home, but by then I had serious breathing problems, was wheezing, coughing, and feeling awful.

I made an appointment with my doctor and was put on two inhalers. The first, Albuterol, is a bronchodilator that relaxes muscles in the airways and increases air flow to the lungs. The second, QVAR is an inhaled corticosteroid. It has small particles of medicine that are designed to reach deep into the large and small airways, where asthma inflammation exists. It was meant for deeper healing and preventing further lung problems.

Getting my instructions for healing, I was sent home. But there were a number of things my doctor didn’t teach me about healing from the flu. Here are some that I learned. Hopefully, they will help you when you’re dealing with the flu or other illness.

  1. All medications have “side effects.”

Often, we think of drugs as magic bullets that do directly to the effected area, in my case, the lungs, eliminate the inflammation, open the pathways, and allow my lungs to heal. But all medications have side-effects that aren’t always discussed. After starting using the inhalers, I noticed a number of things that concerned me:

  • I was becoming more anxious.
  • My mouth was extremely dry all the time.
  • I had stomach upset and slight nausea.

My doctor never talked about side effects, so I assumed these were just more symptoms of the flu. However, I looked up the side effects on-line and found the following:

  • Stomach upset, nausea.
  • Stuffy nose.
  • Dryness in your mouth and throat.
  • Hoarseness or deepening of the voice (I had that, but wasn’t concerned).

I asked my holistic doctor about the anxiety. “Of course, there would be some anxiety,” he told me. “You’re using a steroid, which is like adrenaline.”

All of the above made it difficult to sleep. During the day I was OK, but at night things became more challenging. Knowing the side effects, helped relief my anxieties. At least I knew what was causing the symptoms.

  1. We get sick for a reason.

[Read more…]

Are You Ready to Lose Weight in 2016? 7 Things You Need to Know

14495484212_e0bd7d4c9b_zLike many people in the world, I’m constantly trying to stay healthy, eat healthy, and lose weight. My New Year’s resolutions usually include some commitment to that cause. This year I tried something new. I decided to take the 30 Day Sugar Free Challenge in December. I felt so good, I’ve decided to do it again in January. I lost some weight. I feel better. I realize how much sugar there is in my diet and how many of the unhealthy things I like to eat include extra sugar, fat, and salt. No wonder I like PayDay candy bars.

What triggered my decision to go sugar free was my doctor telling me my tests indicated that I was “pre-diabetic.” I don’t want to wait around until I am diabetic. The Centers for Disease Control and Prevention (CDC) estimates that over 29 million children and adults in the United States have some form of diabetes. I don’t want to be one of them.

According to the CDC, the death rate for people with type 2 diabetes is twice as high as that of people the same age people without diabetes. In addition, diabetes increases your risk of conditions such as:

  • heart disease
  • stroke
  • high blood pressure
  • eye disease, including blindness
  • kidney disease
  • nervous system damage
  • amputations

To which I say, “no thank you, no thank you, no thank you!” I’d rather lose some weight in 2016. If you’d like to join me, here are some things you should know. [Read more…]